Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


change of medication
Aug 17, 2007

Hi, I am worried with my doctor's decision to change my nevirapine over with effavirenz. I had been taking azt and ddi for 2,5 years, when nevirapine was added. Total time of treatment is 10,5 yrs as of today, of which 8 yrs with nevirapiine. No serious side effects, undetedtable v. load for 8,5 yrs. What could the rationale be to change nevirapine with effavirenz? I also take lipitor 20mg for hereditary hyperlipidemia; my age is 38, male. Is the change of any worth? Thank you for your attention!

Response from Dr. Young

Thanks for your post.

If you've read my other posts, you'll know that I'm a very conservative treater when it comes to switching from long-term successful treatments.

In your case, 8.5 years of success is very difficult to argue with- especially if you're not having any issues with side effects or adherence. In-class (in this case NNRTI-NNRTI) switches can be done with relative safety, since the medications work by similar mechanisms and have similar (though not identical resistance profiles).

I'd ask your doctor as to why he or she is suggesting the change. If anything the lipid profile of nevirapine is slightly more favorable than that of efavirenz, so that shouldn't be the basis of the switch.

Hope this helps, BY



Previous
CD4s and treatment
Next
Use

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement